Last year I was told my my endo. to not eat soy products and take calcium pill 4 hrs. after synthroid. This visit, she informed me I should not be eating high fiber cereal until at least 4 hrs after taking synthroid. I have to assume that 1% Special K would be OK for breakfast compared to the high fiber Shredded Wheat and Fiber One. What can you tell me about this?
the drug insert in my box of synthroid says the following:
"Consumption of certain foods may affect levothyroxine absorption thereby necessitating adjustments in dosing. Soybean flour (infant formula), cotton seed meal, walnuts and dietary fiber may may bind and decrease the absorption of levothyroxinesodium from the GI tract."
Pat 539: Are you sure the endo wasn't talking about not eating high fiber soon after taking the ‘calcium?’ That actually is something to avoid, if possible - especially if you’re someone who has hypocalcemia.
So, in other words, high fiber needs to be spaced apart from calcium and calcium needs to be spaced apart from the Synthroid. Oh, so much to manage!
But back to the original query… Curious as to why a dr is prescribing vit d in and of itself (?).
Well, I put a tablespoon of Benefiber every in my coffee every morning for 10 years and drank it right after I took my thyroid meds. But, I was pretty consistent with it so I guess it didn't really matter. I don't do that anymore but I do have one or two pieces of double fiber toast everyday after taking my meds and my levels haven't changed.
Some thyroid medications, such as Synthroid (which is what I am on) can actually CAUSE a vit d deficiency over time. My doctor suggested I start taking a supplement when I started synthroid- but that was also due in cause of the fact that I was already forming a vit d deficiency. I go back for more bloodwork next week, so we'll see how it helped.
While there are a lot of people with thyroid issues (and on synthroid or other forms of thyroid medication), who are deficient in vitamin D (I, being one), I've never heard that synthroid "CAUSES" vitamin D deficiency. Do you have data to support that?
I eat whatever I want, 2 hours after taking synthroid. I have to eat high fiber, because this medication constipates me. I take calcium 6 hours after. I also had a serious vit D deficiency, most likely caused by the synthroid, so now I have to take 1000mgs of D and I take it along with the calcium. And, on top of everything else, I feel like crap. Even though my synthroid levels are normal. My muscles and bones ache, and I am weak and tired all the time.
My doctor put me on both during the winter. At first he prescribed D2, which gave me terrible migraines. After that, he told me to get D3 over the counter. The problem was that soy is in most OTC D3, so I had adverse reactions, no matter what time of day I took it.
The good news, however, is that NOW Foods makes 2 versions of D3 that are soy-free. The liquid form is from lanolin, and a soft-gel form from Olive Oil.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.